Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 62, NWS Blacksburg, VA

August 22, 20204 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 22, 2020, 8:20 PM EDT for 4 counties in Virginia. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2020, 8:20 PM EDT (00:20 UTC)
Expired
Aug 23, 2020, 1:00 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 10:05 PM EDTFLASH FLOOD5 Nnw Lexington, VABIG SPRING DRIVE AT HIGH WATER LANE CLOSED DUE TO FLOODING.
Aug 22, 10:05 PM EDTFLASH FLOOD5 Nnw Lexington, VAWEST MIDLAND TRAIL AT FREDERICKSBURG ROAD CLOSED DUE TO FLOODING.
Aug 22, 10:05 PM EDTFLASH FLOOD6 Wsw Rockbridge Baths, VAMUDDY LANE AT WEST MIDLAND TRAIL CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

290 
WGUS51 KRNK 230020
FFWRNK
VAC005-017-023-163-230300-
/O.NEW.KRNK.FF.W.0062.200823T0020Z-200823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
820 PM EDT Sat Aug 22 2020

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Northeastern Alleghany VA County in west central Virginia...
  Southern Bath County in west central Virginia...
  North Central Botetourt County in west central Virginia...
  Northern Rockbridge County in west central Virginia...

* Until 1100 PM EDT.

* At 820 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Covington, Clifton Forge, Goshen, Millboro, Collierstown, 
  Rockbridge Baths and Iron Gate.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
  Buffalo Creek, Cabin Creek, Broad Creek, Alum Creek, Cedar Creek, 
  Calfpasture River, Cedar Grove Branch, Alone Mill Creek and Blue 
  Suck Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3797 7989 3806 7945 3796 7926 3764 7967
      3774 7990 3779 7997 3780 7997 3780 7998
      3781 7999 3781 8000 3780 7999 3784 8005

FLASH FLOOD...RADAR INDICATED

$$

RR
4 follow-up statements
306 
WGUS71 KRNK 230151
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
951 PM EDT Sat Aug 22 2020

VAC005-017-023-163-230300-
/O.CON.KRNK.FF.W.0062.000000T0000Z-200823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA VA-Bath VA-Botetourt VA-Rockbridge VA-
951 PM EDT Sat Aug 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS 
EVENING FOR NORTHEASTERN ALLEGHANY VA, SOUTHERN BATH, NORTH CENTRAL 
BOTETOURT AND NORTHERN ROCKBRIDGE COUNTIES...

At 951 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 4 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Covington, Clifton Forge, Goshen, Millboro, Collierstown, 
  Rockbridge Baths and Iron Gate.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

This includes the following streams and drainages...
  Buffalo Creek, Cabin Creek, Broad Creek, Alum Creek, Cedar Creek, 
  Calfpasture River, Cedar Grove Branch, Alone Mill Creek and Blue 
  Suck Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3797 7989 3806 7945 3796 7926 3764 7967
      3774 7990 3779 7997 3780 7997 3780 7998
      3781 7999 3781 8000 3780 7999 3784 8005

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RR
749 
WGUS71 KRNK 230242
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1042 PM EDT Sat Aug 22 2020

VAC023-230252-
/O.CAN.KRNK.FF.W.0062.000000T0000Z-200823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Botetourt VA-
1042 PM EDT Sat Aug 22 2020

...FLASH FLOOD WARNING IS CANCELLED FOR NORTH CENTRAL BOTETOURT 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

A Flash Flood Watch remains in effect until 1200 AM EDT for portions 
of west central Virginia and southeast West Virginia.

LAT...LON 3796 7990 3792 7979 3791 7967 3796 7949
      3798 7945 3803 7939 3796 7926 3771 7958
      3772 7958 3775 7960 3777 7964 3778 7971
      3779 7973 3780 7982 3776 7993 3777 7994
      3782 7996 3788 8000

$$

VAC005-017-163-230300-
/O.CON.KRNK.FF.W.0062.000000T0000Z-200823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA VA-Bath VA-Rockbridge VA-
1042 PM EDT Sat Aug 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS 
EVENING FOR NORTHEASTERN ALLEGHANY VA, SOUTHWESTERN BATH AND 
NORTHERN ROCKBRIDGE COUNTIES...

At 1042 PM EDT, Runoff from earlier heavy rainfall continues to 
cause flash flooding in the warned area. Big Spring Drive at High 
Water Lane, West Midland Trail at Fredericksburg Road, and West 
Midland Road at Muddy Lane are closed due to flooding.

Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Clifton Forge, Collierstown, Rockbridge Baths, Iron Gate, Longdale 
  Furnace, Douthat State Park and Selma.

This includes the following streams and drainages...
  Buffalo Creek, Cowpasture River, Cold Run, Broad Creek, Alum 
  Creek, Cedar Creek, Claylick Run, Cedar Grove Branch, Alone Mill 
  Creek, Blue Suck Branch and Colliers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautions at night when darkness makes it hard to see 
the hazards of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3796 7990 3792 7979 3791 7967 3796 7949
      3798 7945 3803 7939 3796 7926 3771 7958
      3772 7958 3775 7960 3777 7964 3778 7971
      3779 7973 3780 7982 3776 7993 3777 7994
      3782 7996 3788 8000

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

MBS
430 
WGUS51 KRNK 230254
FFWRNK
VAC005-017-163-230500-
/O.EXT.KRNK.FF.W.0062.000000T0000Z-200823T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1054 PM EDT Sat Aug 22 2020

The National Weather Service in Blacksburg has extended the

* Flash Flood Warning for...
  Northeastern Alleghany VA County in west central Virginia...
  Southwestern Bath County in west central Virginia...
  Northern Rockbridge County in west central Virginia...

* Until 100 AM EDT.

* At 1054 PM EDT, Runoff from earlier heavy rainfall continues to 
  cause flash flooding in the warned area. Big Spring Drive at High 
  Water Lane, West Midland Trail at Fredericksburg Road, and West 
  Midland Road at Muddy Lane are closed due to flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Clifton Forge, Collierstown, Rockbridge Baths, Iron Gate, Longdale 
  Furnace, Douthat State Park and Selma.

This includes the following streams and drainages...
  Buffalo Creek, Cowpasture River, Cold Run, Broad Creek, Alum 
  Creek, Cedar Creek, Claylick Run, Cedar Grove Branch, Alone Mill 
  Creek, Blue Suck Branch and Colliers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautions at night when darkness makes it hard to see 
the hazards of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3796 7990 3792 7979 3791 7967 3796 7949
      3798 7945 3803 7939 3796 7926 3771 7958
      3772 7958 3775 7960 3777 7964 3778 7971
      3779 7973 3780 7982 3776 7993 3777 7994
      3782 7996 3788 8000

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

MBS
056 
WGUS71 KRNK 230458
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1258 AM EDT Sun Aug 23 2020

VAC005-017-163-230508-
/O.EXP.KRNK.FF.W.0062.000000T0000Z-200823T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA VA-Bath VA-Rockbridge VA-
1258 AM EDT Sun Aug 23 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM EDT EARLY THIS MORNING 
FOR NORTHEASTERN ALLEGHANY VA, SOUTHWESTERN BATH AND NORTHERN 
ROCKBRIDGE COUNTIES...

The heavy rain has ended. Flooding is no longer an imminent concern 
at this time. Please continue to heed remaining road closures and 
avoid any areas of high water.

LAT...LON 3796 7990 3792 7979 3791 7967 3796 7949
      3798 7945 3803 7939 3796 7926 3771 7958
      3772 7958 3775 7960 3777 7964 3778 7971
      3779 7973 3780 7982 3776 7993 3777 7994
      3782 7996 3788 8000

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:40 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 22, 7:40 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
740 PM EDT Sat Aug 22 2020

.SYNOPSIS...
An upper level trough will keep a chance of showers and
thunderstorms over the Mid Atlantic region and Carolinas
through Monday. Then as high pressure builds into the area,
drier weather is expected Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM EDT Saturday...

The Flash Flood Watch remains in effect for the Alleghany
Highlands and southeast West Virginia until midnight. However,
most convective activity has been occurring along the southern
Blue Ridge, which has prompted a bump up in rainfall
probabilities. Moisture convergence and training of showers and
thunderstorms has led to several flood advisories. The HWO was
highlighted to cover the remainder of the CWA to emphasize
locally heavy rainfall that could lead to isolated flooding, but
it is expected that any flood threats should shift northward
toward the watch area after sunset.

An upper level low over the Tennessee Valley lifts out in two
pieces tonight and Sunday. The first piece tracks from Kentucky,
across West Virginia, then into southeast Pennsylvania by
Sunday morning. The final piece lifts northeast Sunday as the
trough weakens and 500 MB heights rise over the eastern United
States. Confidence has increased on the potential for fog and
low clouds by early Sunday morning due to the expanding coverage
of rainfall now. Temperatures should trend a little warmer on
Sunday compared to today with slightly higher 500 MB heights and
850 MB temperatures and west to southwest low-level wind.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 200 PM EDT Saturday...

An upper level trough will continue to hang over the Ohio and
Tennessee Valleys through Monday. PWATs will remain elevated
allowing any scattered shower or thunderstorm to have heavy
downpours. The mountains and foothills will have the best
chances to see storms on Monday.

Models have the upper level trough pivoting to the mid-Atlantic
coast and a weak front coming across the area Monday night into
Tuesday. The region will still be under the influence of the
trough, however high pressure builds over the area behind the
frontal passage Tuesday. PWATs will drop some and so will the
chances of showers and thunderstorms. The area having the best
chances to see a shower Tuesday will be along and south of the
NC/VA border.

Near normal temperatures are expected Monday (low to mid 80s).
Tuesday's temperatures warm into the low to mid 80s across the
mountains and near 90F east of the Blue Ridge.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 130 PM EDT Saturday...

The upper level trough will move off the mid-Atlantic coast
Wednesday. Meanwhile, the Bermuda High that has been blocking
our weather pattern, retrogrades into the southeastern states on
Wednesday, then over the Gulf states and Tennessee Valley
Thursday. This ridge will bring warmer than normal temperatures
and diurnal showers and thunderstorms to the area through the
remainder of the workweek.

This ridge will also guide Tropical Storm Laura into the Gulf
with a possible landfall in southeastern Texas or Louisiana
Wednesday night or Thursday. Remnants of this system may affect
our area as early as Friday (ECM) or wait until the weekend
(GFS).

Since we be under the influence of the Bermuda High, temperatures
will run 5F-8F warmer than normal going into next weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 745 PM EDT Saturday...

Scattered showers and thunderstorms will persist for a few more
hours tonight before fading by midnight. The best coverage will
be along the southern Blue Ridge south of ROA and also in the
Alleghany Highlands of Virginia not far from LWB. Due to the
expanding coverage of rain from the past couple hours,
confidence has increased a little for the potential of fog and
low clouds tonight with IFR visibilities possible.

Sunday should be a general repeat of Saturday with scattered
showers and thunderstorms developing by the afternoon. The best
concentration of convection appears to be along and west of the
Blue Ridge, so thunder chances are lowest for LYH and DAN. Winds
will be light from the southwest, and only scattered clouds are
anticipated outside of any convection.

Extended Aviation Discussion...

An upper level low will keep chances of showers and
thunderstorms on Monday. Periods of sub-VFR conditions are also
likely during the early mornings due to low clouds and fog.
High pressure will build over the Mid Atlantic by Tuesday to
bring drier conditions through Wednesday. An approaching cold
front should increase convection chances by late Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until midnight EDT tonight for VAZ018>020-
     023-024.
NC...None.
WV...Flash Flood Watch until midnight EDT tonight for WVZ042>044-
     507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/PW
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PW
Hazardous weather outlook, Aug 22, 5:49 PM EDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
549 PM EDT Sat Aug 22 2020

VAZ018>020-023-024-WVZ042>044-507-508-232200-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
549 PM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-232200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
549 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will provide locally heavy
rainfall that may lead to isolated flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Aug 22, 6:15 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
615 PM EDT Sat Aug 22 2020

VAZ014-017-222300-
Floyd-Montgomery-
615 PM EDT Sat Aug 22 2020

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN FLOYD AND
SOUTHEASTERN MONTGOMERY COUNTIES...

At 613 PM EDT, a thunderstorm producing heavy rain was located over
Pilot and Riner, moving northeast at 10 mph.

Torrential rain with one hour rates of 3 to 4 inches will likely
occur with this storm.

Locations impacted include...
Christiansburg...
Pilot...
Shawsville...
Crockett Springs...
and Terrys Fork.

This storm may cause localized flooding, especially in
Christiansnburg and Riner. Do not drive your vehicle through flooded
roadways.

LAT...LON 3712 8018 3711 8017 3707 8014 3702 8046
      3711 8050 3726 8028
TIME...MOT...LOC 2213Z 246DEG 7KT 3707 8041

WP
Special weather statement, Aug 22, 6:16 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
616 PM EDT Sat Aug 22 2020

VAZ020-024-WVZ507-222245-
Bath-Rockbridge-Eastern Greenbrier-
616 PM EDT Sat Aug 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTH CENTRAL ROCKBRIDGE...BATH AND EAST CENTRAL GREENBRIER
COUNTIES...

At 616 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Neola to Mountain Grove to Yost. Movement
was northeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Goshen...
Neola...
Warm Springs...
Mountain Grove...
Bells Valley...
Burnsville...
and Alvon.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3809 7949 3805 7942
      3798 7951 3803 7992 3788 8025 3804 8018
      3806 8011 3806 7996 3810 7993 3813 7995
      3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 2216Z 211DEG 5KT 3798 8013 3809 7987 3806 7956

RR
Special weather statement, Aug 22, 6:38 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
638 PM EDT Sat Aug 22 2020

VAZ017-033-222315-
Franklin-Floyd-
638 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...

At 638 PM EDT, a strong thunderstorm was located over Endicott, or 7
miles east of Floyd, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm, as well as
torrential rains with rainfall rates of 3 to 4 inches an hour.

Locations impacted include...
Ferrum...
and Endicott.

Torrential rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.

LAT...LON 3685 8011 3688 8028 3707 8014 3692 7992
TIME...MOT...LOC 2238Z 222DEG 9KT 3689 8019

WP
Local storm report, Aug 22, 7:56 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
756 PM EDT SAT AUG 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLOOD            4 WSW BENHAM            36.29N 80.98W
08/22/2020                   WILKES             NC   911 CALL CENTER

            3000 BLOCK OF BYRD ROAD FLOODED AND
            IMPASSABLE.

&&

WP
Special weather statement, Aug 22, 8:10 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
810 PM EDT Sat Aug 22 2020

VAZ019-020-230045-
Bath-Alleghany-
810 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY AND SOUTH CENTRAL BATH COUNTIES IN WEST
CENTRAL VIRGINIA...

At 810 PM EDT, a strong thunderstorm was located over Clifton Forge,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifton Forge...
Iron Gate...
Nimrod Hall...
Douthat State Park...
Low Moor...
Longdale Furnace...
and Selma.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3803 7966 3793 7961 3788 7965 3787 7965
      3787 7964 3786 7961 3783 7962 3781 7964
      3778 7976 3780 7982 3776 7986 3775 7989
      3790 7991
TIME...MOT...LOC 0010Z 247DEG 18KT 3786 7983

RR
Special weather statement, Aug 22, 8:13 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
813 PM EDT Sat Aug 22 2020

VAZ019-023-024-230045-
Botetourt-Rockbridge-Alleghany-
813 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL ALLEGHANY...WEST CENTRAL ROCKBRIDGE AND NORTH CENTRAL
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...

At 813 PM EDT, a strong thunderstorm was located over Glen Wilton, or
near Clifton Forge, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Collierstown...
Iron Gate...
Glen Wilton...
and Gala.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3773 7951 3766 7983 3774 7988 3780 7982
      3781 7965 3783 7962 3786 7962 3787 7959
TIME...MOT...LOC 0013Z 242DEG 13KT 3775 7979

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:01 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, Rockbridge, City of Covington19 min
Aug 22, 8:10 PM EDTSpecial Weather StatementRNKBath35 min
Aug 22, 8:13 PM EDTSpecial Weather StatementRNKCity of Lexington32 min
Aug 22, 8:33 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Botetourt, Rockbridge106 min
Aug 22, 8:47 PM EDTAreal Flood AdvisoryRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington12 min
Aug 22, 8:59 PM EDTFlash Flood WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington3 hr
Aug 22, 10:04 PM EDTSpecial Weather StatementRNKAmherst26 min
Aug 22, 11:10 PM EDTSpecial Weather StatementRNKAppomattox65 min
Aug 23, 1:32 PM EDTSpecial Weather StatementRNKFranklin28 min
Aug 23, 2:04 PM EDTSpecial Weather StatementRNKGrayson26 min
Aug 23, 2:17 PM EDTSpecial Weather StatementRNKBotetourt28 min
Aug 23, 2:30 PM EDTSpecial Weather StatementRNKCarroll30 min
Aug 23, 3:09 PM EDTSpecial Weather StatementRNKCity of Radford36 min
Aug 23, 4:04 PM EDTSpecial Weather StatementRNKMontgomery41 min
Aug 23, 4:12 PM EDTSpecial Weather StatementRNKCity of Galax33 min
Aug 23, 4:35 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem55 min
Aug 23, 4:47 PM EDTSpecial Weather StatementRNKCarroll, City of Galax28 min
Aug 23, 4:52 PM EDTSpecial Weather StatementRNKFranklin38 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.